Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 157, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 25, 2012, 5:33 PM MDT for Greeley County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2012, 5:33 PM MDT (23:33 UTC)
- Expired
- Sep 25, 2012, 5:58 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS53 KGLD 252333 SVRGLD KSC071-260030- /O.NEW.KGLD.SV.W.0157.120925T2333Z-120926T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 533 PM MDT TUE SEP 25 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS... * UNTIL 630 PM MDT * AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF HORACE. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... HORACE AND TRIBUNE. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 109 AND 116. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3855 10195 3854 10171 3832 10178 3832 10193 TIME...MOT...LOC 2333Z 180DEG 2KT 3837 10185 WIND...HAIL 60MPH 1.00IN $$ DR
1 follow-up statement
421 WWUS53 KGLD 252358 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 558 PM MDT TUE SEP 25 2012 KSC071-260008- /O.CAN.KGLD.SV.W.0157.000000T0000Z-120926T0030Z/ GREELEY KS- 558 PM MDT TUE SEP 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREELEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3855 10195 3854 10171 3832 10178 3832 10193 TIME...MOT...LOC 2358Z 180DEG 2KT 3838 10185 $$ DR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 1:45 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 25, 1:45 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT TUE SEP 25 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 1242 PM MDT TUE SEP 25 2012 WEAK SPOTTY ECHO RETURNS ON THE GLD 88D ACROSS THE FAR EASTERN AND NORTHEAST COUNTIES LATE THIS MORNING AND EARLY AFTERNOON ASSOC WITH A MINOR DISTURBANCE WELL OUT OF AHEAD OF THE MAIN LOW. ADDITIONALLY...PRECIP BEGINNING TO INCREASE ACROSS THE CO FRONT RANGE ASSOC WITH ANOTHER WAVE THAT IS PROGGED TO SLOWLY MOVE TOWARD THE REGION TONIGHT. VARIOUS SHORT TERM NWP ALL PAINT PRECIP IN THE AREA TONIGHT BUT DIFFER WITH AMOUNTS AND LOCATION. AS SUCH THE FCST REFLECTS HIGHER CONFIDENCE ACROSS THE WRN ZONES LATE TONIGHT INTO TOMORROW MORNING. FURTHERMORE WHAT DOES DEVELOP IS PROGGED TO BE MORE SCATTERED THAN WIDESPREAD. AS FOR TEMPERATURES I LEANED ON THE COOLER SIDE OF THE GUIDANCE ENVELOPE FOR TOMORROW HIGHS GIVEN AMPLE CLOUD COVER AND PRECIP IN THE AREA. SFC WINDS WILL COME AROUND OUT OF THE NORTH OVERNIGHT TONIGHT AS THE WAVE MOVES THROUGH WITH EASTERLY FLOW DEVELOPING LATE TOMORROW IN RESPONSE TO THE NEXT WAVE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 130 PM MDT TUE SEP 25 2012 AM EXPECTING ABOVE MENTIONED WAVE TO LIFT NORTHEAST WEDNESDAY NIGHT THEN MOVE EAST THURSDAY WITH DECREASING POPS FROM WEST TO EAST THURSDAY NIGHT. STILL A LOT OF UNCERTAINTY AND DIFFERENCES IN THE HANDLING OF THE UPPER LOW AND ITS MOISTURE SO WONT GET TOO EXCITED ABOUT PRECIPITATION CHANCES. LOW TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT GENERALLY IN THE 50S. HIGH TEMPERATURES THURSDAY AND FRIDAY 65-70 IN EASTERN COLORADO...LOW 70S ELSEWHERE. IF PRECIPITATION COVERAGE AND CLOUDINESS IS MORE THEN CURRENTLY EXPECTED HIGH TEMPERATURE FORECAST MAY BE ON THE WARM SIDE. FRIDAY NIGHT-SUNDAY...STILL SOME SMALL CHANCES FOR PRECIPITATION WITH HIGH TEMPERATURES IN THE LOW TO MID 70S AND LOWS IN THE 50S. SUNDAY NIGHT-TUESDAY...DRY. UPPER RIDGING STARTS TO INFLUENCE THE AREA LEADING TO A GENERALLY CLEAR SKY. HIGH TEMPERATURES WARM BACK TOWARD 80 BY TUESDAY WITH LOWS UPPER 40S TO LOW 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1148 AM MDT TUE SEP 25 2012 VFR CIGS AND VIS ARE FCSTD FOR BOTH TERMINALS THROUGH THE PERIOD. STARTING TONIGHT AND THROUGH TOMORROW MORNING I HAVE VCTS/SH FOR BOTH SITES AS A DISTURBANCE SLOWLY MOVES ACROSS THE REGION. MY CONFIDENCE IS TOO LOW WHETHER THE SITES WILL ACTUALLY RECEIVE PRECIP AND IN TIMING. I WILL ADD THAT KGLD STANDS A BETTER CHANCE FOR PRECIP THAN KMCK. AT THIS TIME PRECIP IN THE AREA SHOULD BE LIGHT IN INTENSITY HENCE NO FCSTD RESTRICTION IN VIS. OTHERWISE WINDS WILL SLOWLY SHIFT AROUND TO THE NORTH LATER TONIGHT AT BOTH SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...99 AVIATION...05
Hazardous weather outlook, Sep 25, 10:20 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT TUE SEP 25 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT TUE SEP 25 2012 /1120 AM CDT TUE SEP 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 25, 4:55 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT TUE SEP 25 2012
KSZ041-252330-
GREELEY-
455 PM MDT TUE SEP 25 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORACE...MOVING NORTH AT 15 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DIME SIZE HAIL AND
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS UP TO
ONE QUARTER OF AN INCH WILL BE POSSIBLE.
&&
LAT...LON 3847 10205 3857 10205 3863 10168 3834 10169
3827 10190
TIME...MOT...LOC 2254Z 166DEG 13KT 3841 10183
DRSpecial weather statement, Sep 25, 5:26 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT TUE SEP 25 2012
KSZ041-260000-
GREELEY-
526 PM MDT TUE SEP 25 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HORACE...MOVING NORTH AT 10
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD
LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3831 10194 3865 10205 3866 10204 3869 10171
3833 10171
TIME...MOT...LOC 2326Z 173DEG 8KT 3841 10184
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 4:55 PM MDT | Special Weather Statement | GLD | Greeley | 35 min |
| Sep 25, 5:26 PM MDT | Special Weather Statement | GLD | Greeley | 34 min |
| Sep 25, 5:59 PM MDT | Special Weather Statement | GLD | Greeley | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.